Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 96, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 22, 2022, 1:19 PM MST for Coconino County, Navajo County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2022, 1:19 PM MST (20:19 UTC)
- Expired
- Sep 22, 2022, 2:00 PM MST
- In force
- 41 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 10:06 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 22, 10:06 AM MST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1006 AM MST Thu Sep 22 2022 .SYNOPSIS...Showers and thunderstorms will continue today with below average high temperatures. The main threat will be flash flooding from thunderstorms while a few storms may produce strong winds and hail. Precipitation chances will dwindle Friday north of Interstate 40 and then the entire area Saturday. Drier and warmer for the weekend with more showers and thunderstorms possible next week. && .UPDATE...Made some minor adjustments to PoP grids to account for some of the latest CAMs output, showing more widespread shower and thunderstorm activity from central/northeast Yavapai County up to the Flagstaff region. This is also where the latest HREF guidance points to the higher chances of heavy rainfall through this afternoon. No plans to modify the current Flash Flood Watch at this time. && .PREV DISCUSSION /319 AM MST/... PWATs will remain on the higher end today before decreasing by Friday and into the weekend. Cloud cover should continue to decrease a bit more this morning allowing some surface heating to take place after sunrise. That and the help from some cooling aloft and extra forcing as a low pressure trough lifts into Montana and Wyoming, will lead to one more day of scattered to widespread showers and thunderstorms. Expect storms to development later this morning and increase in coverage throughout the afternoon. Higher chances are forecast for areas along and east of I-17 with the greatest coverage extending into the Four Corners region, which matches well with the HREF's higher MU CAPE values of 500-1000 J/kg for this afternoon. Activity looks to decrease by sunset with some lingering showers along the New Mexico border. Flash flooding continues to be the main threat during this time. Therefore, the Flash Flood Watch for Yavapai, Navajo, Apache, northern Gila, and eastern Coconino counties remains in effect through late tonight. Also cannot rule out a few storms capable of producing strong wind gusts and hail. For Friday and through the weekend, expect a drying and warming trend as high pressure amplifies and strengthens across the West. Isolated showers and thunderstorms are possible Friday afternoon for locations along the Mogollon Rim and the White Mountains with lingering moisture present. Saturday and Sunday look to be mostly dry as daytime temperatures return to average with cooler nights anticipated. As for next week, both the GEFS and ECMWF Ens suggest longwave ridging remaining in place for the first half of the work week, with wetter conditions returning for the latter half as a weak trough develops towards the west. && .AVIATION...For the 18Z TAF package...Expect scattered showers and thunderstorms developing along and east of a KPRC-Four Corners line through 01Z, isolated activity to the west. Showers and storms mostly ending after 01Z. Localized MVFR/IFR conditions possible 06Z to 16Z Friday due to low ceilings and patchy fog development, especially over the higher terrain. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Showers and thunderstorms will continue today mainly along and east of a line from Prescott to the Four Corners. Isolated activity to the west. Friday will see drier conditions across much of the area but with a chance of showers and storms from Flagstaff eastward. Saturday through Monday...Drier with a slight chance of showers over the White Mountains. Otherwise, light winds and mild temperatures. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for AZZ008>018-037>040-108>118- 137>140. && PUBLIC...JJ/LaGuardia AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Sep 22, 12:44 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1244 PM MST THU SEP 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM FUNNEL CLOUD 1 S WINDOW ROCK 35.66N 109.06W
09/21/2022 APACHE AZ PUBLIC
PHOTOS SENT IN VIA FACEBOOK OF FUNNEL CLOUD
NEAR WINDOW ROCK.
&&
PTSSpecial weather statement, Sep 22, 12:57 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1257 PM MST Thu Sep 22 2022
AZZ008-037-038-222030-
Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek
and Sycamore Canyons-
1257 PM MST Thu Sep 22 2022
...A strong thunderstorm will impact portions of Coconino and Yavapai
Counties near Cornville through 130 PM MST...
At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near
Cornville, or 9 miles north of Camp Verde, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedona, Page Springs, Village At Oak Creek, Cornville and Red Rock
State Park.
This includes the following highways...
Interstate 17 between mile markers 298 and 305.
State Route 179 between mile markers 299 and 313.
State Route 89A between mile markers 373 and 375.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3468 11189 3473 11194 3489 11176 3467 11159
TIME...MOT...LOC 1956Z 246DEG 13KT 3472 11182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JJMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:33 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Sep 22, 9:05 AM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 23 hr |
| Sep 22, 12:46 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Sep 22, 12:57 PM MST | Special Weather Statement | FGZ | 33 min | |
| Sep 22, 1:39 PM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Sep 22, 2:23 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Sep 22, 2:36 PM MST | Special Weather Statement | FGZ | Navajo | 39 min |
| Sep 22, 3:34 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Sep 22, 3:51 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Sep 22, 4:07 PM MST | Special Weather Statement | FGZ | Yavapai | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.